Missouri, 2005

Hail in Missouri, April 20, 2005

April 20, 2005 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 4:35 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 4:35 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT WED APR 20 2005

.DISCUSSION...

HAVE RAISED POPS TO LIKELY CATEGORY FOR FAR NORTHWEST MO THROUGH MID
MORNING. A NARROW EXTENSION OF WARM AIR ADVECTION CONVECTION HAS
FORMED SOUTHWARD INTO FAR NORTHEAST KS DURING THE PAST HOUR. THE
EARLIER CONVECTION OVER SOUTHEAST NEB...BEING FORCED SOUTHEAST BY
THE COLD POOL...HAS WEAKENED SOME BUT OUTFLOW SHOULD AID THE
DOWNSTREAM WARM AIR CONVECTION AS IT TRACKS EAST INTO FAR NORTHWEST
MO. CURRENT THINKING IS ACTIVITY WILL WEAKEN WITHIN THE NEXT 3 OR 4
HOURS. SMALL HAIL AND HEAVY DOWNPOURS POSSIBLE WITH THIS ACTIVITY.

MJ

&&

.PREV DISCUSSION...
340 AM...
RAIN CHANCES NEXT COUPLE OF DAYS AND TEMPERATURES PRIMARY CONCERNS
THIS FORECAST PERIOD. EAST-WEST FRONTAL BOUNDARY FROM CENTRAL NE
THROUGH CENTRAL IA IS NOW CONTAMINATED BY OUTFLOW BOUNDARIES. LARGE
CONVECTIVE COMPLEX OVER CENTRAL/EASTERN NE HAS FORMED A GOOD SIZED
COLD POOL WHICH IS NOW FORCING CONVECTION SOUTHEAST. HAVE ADJUSTED
MORNING POPS FOR FAR NORTHWEST MO TO REFLECT THIS. NAM HAS TRIED TO
FORCE THIS COLD FRONT SOUTH TOO FAST. AS WI LOW TRACKS EAST BELIEVE
WEAK HIGH PRESSURE WILL BUILD SOUTH ACROSS MN/IA/WI AND GRADUALLY
SEND THE FRONT SOUTH IN A WEAKENED STATE. AIRMASS SOUTH OF FRONT
EXPECTED TO BECOME UNSTABLE WITH SBCAPES IN THE 1500-2000 J/KG
RANGE. NAM APPEARS MORE UNSTABLE THAN THIS BUT NAM LOOKS TOO HIGH
WITH PROGGED DEWPOINTS IN THE MID 60S. LOW LEVEL CONVERGENCE IS
LIKELY THE MAIN DRIVER FOR MID/LATE AFTERNOON CONVECTION. PROGGED
SOUNDINGS SHOW AIRMASS HAS LITTLE IF ANY CIN SO AN UPPER SHORTWAVE
WONT BE NEEDED TO GET THINGS GOING. HAVE CHANCE POPS IN FOR PARTS
OF EASTERN AND NORTHERN CWA TO REFLECT THIS. ISOLATED SEVERE
THUNDERSTORMS POSSIBLE THIS AREA DESPITE LACKING DEEP LAYERED SHEAR.
PRIMARY SEVERE THREAT WOULD BE FROM HAIL. STRATUS ONCE AGAIN FORMING
OVER CENTRAL KS WHILE MID CLOUDS COVER MOST OF CWA. STRONG
ISENTROPIC LIFT AS NOTED ON 305K/310K SURFACES OVER EASTERN
KS/WESTERN MO SUGGEST ELEVATED CONVECTION IS POSSIBLE THIS MORNING.
HOWEVER, SATELLITE IMAGERY SHOWS NO SIGN OF COOLING TOPS THIS AREA
SO WILL ONLY MENTION SLIGHT CHANCE POPS. WENT WARMER THAN GUIDANCE
ON MAX TEMPERATURES AS 850MB TEMPERATURES PROGGED TO BE ABOUT 2C
WARMER THAN YESTERDAY.

FRONTAL BOUNDARY EXPECTED TO BACKDOOR THROUGH EASTERN CWA TONIGHT
AND COULD SEE CONVECTION POP UP ALONG THIS BOUNDARY TONIGHT. STRONG
DIVERGENCE ALOFT PROGGED TO FORM OVER NEBRASKA TONIGHT AND AID MCV
DEVELOPMENT. QUESTIONABLE WHETHER OR NOT THE STORMS GENERATED BY
THIS FEATURE WILL MAKE IT INTO CWA. NAM WHICH IS NOTED FOR GOING
OVERBOARD WITH OUTFLOW BOUNDARIES DOES IT AGAIN TONIGHT. WILL NOT
BANK ON IT OCCURRING BUT WILL MONITOR FOR IT TONIGHT.

THURSDAY PRESENTS THE BEST DAY FOR MORE WIDESPREAD AND SEVERE
CONVECTION AS CLOSED SYSTEM SHIFTS EASTWARD. HAVE KEPT 50 POPS
GOING.

MODERATE COLD AIR ADVECTION AND WRAP AROUND CLOUDINESS AND RAIN
SHOWERS WILL MOVE THROUGH CWA ON FRIDAY. AS LONG AS IT STAYS
RELATIVELY CLOUDY WOULD EXPECT MINIMAL DIURNAL TEMPERATURE
SWING...ON THE ORDER OF 10F.

MJ

&&

.PREV DISCUSSION...
850 PM...
IN THE SHORT TERM...MAIN CONCERN IS THE THREAT OF ANY CONVECTION
NEAR THE IOWA BORDER. LATEST SURFACE MAP INDICATES A NEARLY
STATIONARY BOUNDARY FROM NERN IOWA SOUTHWEST TO JUST NORTH OF OMAHA.
BOUNDARY MAY DRIFT A LITTLE SOUTH TONIGHT. HOWEVER...A SMALL
SHORTWAVE RIDGE WAS DEVELOPING OVER THE CWA IN THE WAKE OF A
SHORTWAVE MOVING THROUGH WISCONSIN. INSTABILITY TO GRADUALLY
DIMINISH ALONG THE FRONT TO OUR NORTH DURING THE EVENING WITH
SFC-3KM/SFC-6KM SHEAR QUITE WEAK. IN ADDITION...H8 WINDS TO DIMINISH
TONIGHT AS THE LLJ REDEVELOPS TO OUR WEST IN ADVANCE OF THE CENTRAL
ROCKIES TROUGH.

DUE TO WEAK LLJ...WEAK SHEAR AND INSTABILITY...HAVE DOUBTS THAT THE
SCATTERED CONVECTION ALONG THE FRONT IN IOWA WILL BE ABLE TO
ORGANIZE INTO A COMPLEX SIGNIFICANT ENOUGH TO DRIFT SOUTH INTO
NORTHERN MISSOURI. AS A RESULT...PLAN TO LOWER PRECIPITATION ACROSS
THE NRN ZONES.

DB

&&

.PREVIOUS DISCUSSION...

310 PM...
FOCUS THROUGH THE NEXT FEW DAYS IS PRECIP CHANCES...LOCATION AND
SEVERITY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED AND
MOVED EAST THIS MORNING AND EARLY AFTERNOON ON TAIL END OF MCV
ENERGY. THE PRECIP HAS SINCE MOVED EAST. THINK THAT WILL BE THE END
OF THE PRECIP FOR THE DAYLIGHT HOURS AS SUBSIDENCE BEHIND MCV
SUPPRESSES THE CU FIELD ACROSS NORTHERN MISSOURI. CU FIELD REMAINS
FAIRLY THICK OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA WHICH
IS INHIBITING HEATING.

EYES TURN TOWARD WESTERN/SOUTHERN NEBRASKA WHERE UPSLOPE FLOW IN
AREA OF TIGHTENING PRESSURE GRADIENT AND A WEAK SHORTWAVE MOVING
ACROSS WILL INITIATE THUNDERSTORM DEVELOPMENT IN THAT AREA.
SHORTWAVE IS CURRENTLY OVER SOUTHERN COLORADO. SURFACE BOUNDARY
DRAPING ACROSS CENTRAL NEBRASKA INTO CENTRAL IOWA WILL FOCUS
THUNDERSTORM ACTIVITY IN THAT AREA. PRECIP WILL ALSO TRY TO WORK ITS
WAY SOUTH ALONG THE THETA-E AND LOW LEVEL JET AXIS INTO NORTHERN
KANSAS. IF ACTIVITY DEVELOPS SUFFICIENTLY TO CREATE A COLD
POOL...THAT COLD POOL MAY PUSH THE SURFACE BOUNDARY SOUTH INTO
NORTHERN MISSOURI LATE TONIGHT. SO SHOWERS AND THUNDERSTORMS MAY BE
ONGOING WEDNESDAY MORNING IN THAT AREA. ANY STORMS WHICH DEVELOP MAY
CONTAIN HEAVY RAIN AND POSSIBLY LARGE HAIL/DAMAGING WIND.

ACTIVITY WEAKENS DURING NORMAL DIURNAL TREND. HOWEVER ATMOSPHERE IS
LIKELY REGROUPING FOR AFTERNOON AND EVENING ROUND. WHERE IT OCCURS
ALL DEPENDS ON WHERE THE SURFACE BOUNDARY SETS UP. FOR NOW AM GOING
WITH THE BOUNDARY SETTING UP ALONG OR JUST SOUTH OF THE
IOWA-MISSOURI BORDER. IT MAY PUSH FARTHER SOUTH IF A STRONG ENOUGH
COLD POOL DEVELOPS. AIRMASS TO THE SOUTH OF THE BOUNDARY STILL LOOKS
TO BE MODERATELY TO VERY UNSTABLE WITH SBCAPES IN EXCESS OF 3000J/KG
AND SURFACE BASED LIS LOWER THAN MINUS 8. THERE WILL LIKELY BE
SUFFICIENT LIFT ALONG THE BOUNDARY TO GENERATE SCATTERED STRONG TO
SEVERE STORMS IN THE LATE AFTERNOON AND EVENING HOURS. THE MOST
LIKELY FORM OF SEVERE WEATHER IS LARGE HAIL AND DAMAGING WINDS.

WILL CONTINUE MODERATE/HIGH CHANCE POPS ON THURSDAY WITH SURFACE LOW
PUSHING ACROSS THE PLAINS REGION. ATMOSPHERE SHOULD STILL HAVE
PLENTY OF MOISTURE TO WORK WITH.

NRR

PRECIPITATION CHANCES CONTINUE THROUGH THE DAY ON FRIDAY AS THE
INVERTED SURFACE TROUGH CROSSES THE STATE OF MISSOURI AND AN IMPULSE
MOVES ACROSS THE CENTRAL PLAINS. ONCE THE SURFACE TROUGH AND
ASSOCIATED MID/UPPER LEVEL DYNAMICS MOVE TO THE EAST FRIDAY
NIGHT...PRECIPITATION CHANCES WILL COME TO AN END FOR THE MAJORITY
OF THE WEEKEND. A BLOCKING PATTERN IS FORECAST TO SET UP ACROSS THE
NATIONS MIDSECTION ON SATURDAY...WITH A RIDGE OVER THE EASTERN
ROCKIES. THE RIDGE WILL BEGIN TO RETROGRADE SUNDAY NIGHT AS AN UPPER
LOW DROPS SOUTH INTO THE NORTHERN PLAINS AND UPPER MISSISSIPPI
VALLEY. THIS LOW PROGRESSING FROM THE NORTH WILL COMBINE WITH A
SHORTWAVE ENTERING THE SOUTHERN PLAINS...TO BRING A CHANCE FOR
SHOWERS AS IT PUSHES A COLD FRONT ACROSS THE FORECAST AREA MONDAY.
HAVE ALSO ADDED PRECIPITATION CHANCES THROUGH TUESDAY AS THE UPPER
TROUGH AMPLIFIES OVER THE MID MISSISSIPPI VALLEY.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Apr 20, 4:58 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT WED APR 20 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
558 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF FAR
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS MORNING.
DURING THE AFTERNOON AND EVENING HOURS THUNDERSTORMS MAY FORM
ALONG A FRONTAL BOUNDARY AS IT SAGS SOUTHWARD ACROSS NORTHEAST
AND NORTH CENTRAL KANSAS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
AFTER MIDNIGHT ACROSS PARTS OF WEST CENTRAL MISSOURI. A FEW OF
THE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS MAY BECOME
SEVERE OVER NORTHEAST AND CENTRAL MISSOURI. THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION. THE STORMS ARE EXPECTED TO
FORM ALONG AND AHEAD OF A COLD FR0NT MOVING EAST INTO WESTERN
MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME MODERATELY
UNSTABLE AND CAPABLE OF SUPPORTING THUNDERSTORMS WHICH PRODUCE LARGE
HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
PARTS OF NORTHEAST AND CENTRAL MISSOURI...AND AGAIN ON THURSDAY
ACROSS THE ENTIRE REGION.

In the hours before

Special weather statement, Apr 20, 5:47 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 AM CDT WED APR 20 2005

MOZ001-201215-
ATCHISON-
647 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL ATCHISON COUNTY...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORBES...OR 14 MILES NORTHWEST OF ST JOSEPH.
THIS STORM WAS MOVING EAST AROUND 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM
BETWEEN ROCKPORT AND TARKIO.

LVQ
Special weather statement, Apr 20, 6:34 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 AM CDT WED APR 20 2005

MOZ002-011-201300-
HOLT-NODAWAY-
734 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOLT AND WESTERN NODAWAY
COUNTIES...

AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF MOUND CITY...OR 19 MILES
SOUTHWEST OF MARYVILLE...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...NEAR MAITLAND AT 740 AM AND NEAR SKIDMORE AT
745 AM CDT.

SMALL HAIL...IN BETWEEN PEA AND PENNY SIZE...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

27
Special weather statement, Apr 20, 7:12 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 AM CDT WED APR 20 2005

MOZ002-004-012-201400-
ANDREW-GENTRY-NODAWAY-
812 AM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ANDREW...SOUTHEASTERN
NODAWAY AND WESTERN GENTRY COUNTIES...

AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNARD...OR 9 MILES SOUTH OF MARYVILLE...
AND MOVING EAST AT 20 MPH.

PEA TO PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

STOFLET

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clinton

When
April 20, 7:55 AM CST
Where
Clinton County, Gower
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.617, -94.600

Hail, Clinton

When
April 20, 8:47 AM CST
Where
Clinton County, Lathrop
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -94.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447032, 5447033.